Michigan, 2001

Damaging Winds in Michigan, September 3, 2001

September 3, 2001 · NWS GRR · 2 events in 2 counties and zones

An isolated severe thunderstorm 7 miles east of Leota (Clare county) produced strong wind gusts that blew down 12 to 15 trees which had trunks of 6 to 12 inches in diameter. Another isolated severe thunderstorm occurred in Saugatuck (Allegan county), where wind equipment at the end of a pier which extends out into Lake MIchigan recorded a peak wind gust of 71 knots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

An isolated severe thunderstorm 7 miles east of Leota (Clare county) produced strong wind gusts that blew down 12 to 15 trees which had trunks of 6 to 12 inches in diameter. Another isolated severe thunderstorm occurred in Saugatuck (Allegan county), where wind equipment at the end of a pier which extends out into Lake MIchigan recorded a peak wind gust of 71 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Sep 3, 2:05 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Sep 3, 2:05 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
305 PM EDT MON SEP 3 2001

COLD FRONT OVER WI AT THIS TIME ON THE MOVE SOUTHEASTWARD AT ABOUT
30 MPH.  LOOKS LIKE IT WILL CLEAR MY SOUTHEAST COUNTIES AROUND
MIDNIGHT.  MSAS DATA SUGGESTS THE MOST FAVORABLE ENVIRONMENT IS OVER
NORTHEAST LOWER FOR STRONGER THUNDERSTORMS.  STILL LI VALUES ARE
NEAR MINUS 4 DEG C.  OVER EAST CENTRAL WI VALUES ARE LOWER AND IF
SOME STRONGER STORMS GET GOING OVER THERE...WE COULD SEE THEM
HEADING IN OUR DIRECTION...BUT AT THIS TIME THIS DOES NOT APPEAR TO
BE THE CASE.  RIGHT NOW AM EXPECTING A SCATTERED LINE OF SHOWERS AND
THUNDERSTORMS TO PUSH THROUGH SOUTHWEST LOWER MI...FROM NORTHWEST TO
SOUTHEAST THIS EVENING.  WILL CONTINUE TO FEATURE LOW PROBABILITIES
OF RAINFALL.  LOWS TONIGHT GENERALLY IN THE LOW 50S NORTH...NEAR 60
SOUTH.  AS FOR CLOUDS...LOOKS LIKE SEVERAL HOURS OF BROKEN AMOUNTS
WITH THE FRONT...THEN PARTLY CLOUDY TO MOSTLY CLEAR BASED UPON
SATELLITE TRENDS.

THEN CANADIAN HIGH PRESSURE BUILDS IN FROM THE NORTH FOR LATER
TONIGHT THROUGH WEDNESDAY NIGHT.  TRANQUIL WEATHER EXPECTED TO
ACCOMPANY THIS SYSTEM. ONE PROBLEM WILL THE AMOUNT OF CLOUDS FOR
TUESDAY.  MODEL GUIDANCE BRINGS DOWN FAIRLY HIGH VALUES OF RELATIVE
HUMIDITY AT 850 MB DURING THE DAY...BUT THEY ARE LOWER THAN THEY
CURRENTLY ARE NORTH OF SUPERIOR.  AT THIS POINT...AM EXPECTING
PROBABLY A SUNNY START TO THE DAY...WHICH WILL FILL IN WITH BROKEN
TO SCATTERED CLOUDS...WHICH WILL THEN CLEAR OUT DURING THE EVENING.
AS FOR HIGHS...BELOW NORMAL VALUES ANTICIPATED WITH MOST LOCATIONS
IN THE 70 TO 75 DEGREE RANGE.

GOOD RADIATIONAL COOLING NIGHT SETTING UP FOR TUESDAY NIGHT.
LOOKING AT CLIMATOLOGY MAPS...THIS WOULD PUT MY NORTHEAST COUNTIES
DOWN INTO THE 40S...AND THE REMAINDER OF THE AREA TO PROBABLY NO
HIGHER THAN 50.

HIGH PRESSURE CONTINUES TO DOMINATE WEDNESDAY INTO WEDNESDAY NIGHT.
TEMPERATURE VALUES NEAR OR BELOW NORMAL.

MJS

EXTENDED FORECAST
UPPER LEVEL RIDGE OVER THE GREAT LAKES ON THURSDAY WILL SHIFT EAST
AS AN UPPER LEVEL TROUGH DEVELOPS ACROSS THE NRN PLAINS AND MOVES
INTO THE GREAT LAKES REGION BY THE WEEKEND. MRF AND ECMWF ARE IN
REASONABLE ON THE SOLUTION THROUGH THE WEEKEND ALTHOUGH MRF
ENSEMBLES SHOW SOME SPREAD WITH RESPECT TO TIMING AND DEPTH OF THE
UPPER TROUGH THROUGH THE GREAT LAKES. MRF/ECMWF PRETTY CONSISTENT
BRINGING A DECENT FRONT THOUGH THE CENTRAL LAKES LATE FRIDAY INTO
SATURDAY MORNING.  STILL LOOKING LIKE A SOLID FRONT AND UPPER TROUGH
AND WILL KEEP MENTION OF SHOWERS AND THUNDERSTORMS FRIDAY AND
SATURDAY. MRF HAS BACKED OFF A BIT ON THE STRENGTH OF THE COOL AIR
FOLLOWING THE FRONT BUT STILL INDICATES A NICE COOL DOWN.  MRF ALSO
HAS SECONDARY WAVE DROPPING INTO TROUGH BRINGING A REINFORCING SHOT
OF COOL AIR ON SUNDAY.  THUS WILL KEEP SHOWERS IN SUNDAY FOR NOW.
BEHIND THIS RIDGING BEGINS TO BUILD INTO THE PLAINS AGAIN EARLY NEXT
WEEK AND WILL KEEP MONDAY DRY. BEHIND THE FRONT TEMPERATURES WILL
FALL BELOW NORMAL FOR SATURDAY AND SUNDAY AND WE MAY STRUGGLE TO
MAKE IT OUT OF THE 60S.

GRAHAM

.GRR...NONE

In the hours before

Special weather statement, Sep 3, 12:03 PM EST, 3 hours 57 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-041000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
103 PM EDT MON SEP 3 2001

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN FOR TODAY AND TONIGHT...

DISPATCHERS...PLEASE PASS ALONG THIS INFORMATION TO YOUR EMERGENCY
MANAGERS.

HAZARDS...
AN ISOLATED SEVERE THUNDERSTORM CONTAINING WIND GUSTS TO 60 MPH IS
POSSIBLE THIS AFTERNOON AND EVENING.

DISCUSSION...
A COLD FRONT WILL PUSH SOUTHEASTWARD THROUGH LOWER MICHIGAN THIS
AFTERNOON AND EVENING.  ACCOMPANYING THE PASSAGE OF THIS FRONT WILL
BE A BROKEN LINE OF SHOWERS AND THUNDERSTORMS. THIS LINE OF STORMS
WILL BE NARROW AND MOVING SOUTHEAST AT 30 MPH. THE STRONGEST STORMS
MAY CONTAIN GUSTY WINDS WITH LOCALIZED GUSTS TO NEAR 60 MPH
POSSIBLE.  THE STORMS WILL BE REACH LUDINGTON AROUND 400 PM
...GRAND RAPIDS AROUND 600 PM AND JACKSON AROUND 900 PM.

SPOTTER ACTIVATION...MAY BE NEEDED THIS AFTERNOON AND EVENING.

...HAZARDOUS WEATHER POTENTIAL FOR TUESDAY THROUGH FRIDAY...

ANOTHER COLD FRONT WILL PUSH THROUGH THE REGION ON FRIDAY...WITH
SCATTERED SHOWERS AND THUNDERSTORMS ACCOMPANYING ITS PASSAGE.
OTHERWISE TRANQUIL WEATHER IS FORECASTED.

MJS

The radar

The NCL Michigan radar (KAPX), 87 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clare

When
September 3, 4:00 PM EST
Where
Clare County, Leota
Measured
53 kt (61 mph)
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
44.133, -84.883

Thunderstorm Wind, Allegan

When
September 3, 7:00 PM EST
Where
Allegan County, Saugatuck
Measured
71 kt (82 mph)
Property damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
42.650, -86.200

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2001Every state in 2001This day in weather historyWarnings in Michigan, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5267719, 5267720.